Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 66, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 17, 2018, 4:21 PM EDT for Johnston County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2018, 4:21 PM EDT (20:21 UTC)
- Expired
- Jun 17, 2018, 5:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Johnston County, NC
The radar
The Raleigh/Durham radar (KRAX), 41 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
648
WUUS52 KRAH 172021
SVRRAH
NCC101-172100-
/O.NEW.KRAH.SV.W.0066.180617T2021Z-180617T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
421 PM EDT SUN JUN 17 2018
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Southeastern Johnston County in central North Carolina...
* Until 500 PM EDT
* At 421 PM EDT, a severe thunderstorm was located 7 miles southeast
of Smithfield, moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pine Level and Princeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 3542 7816 3540 7816 3539 7814 3537 7816
3535 7815 3534 7822 3533 7822 3532 7824
3532 7827 3531 7829 3529 7830 3527 7837
3551 7830 3550 7811
TIME...MOT...LOC 2021Z 356DEG 10KT 3545 7823
HAIL...1.00IN
WIND...60MPH
$$
102 follow-up statements
526
WWUS52 KRAH 172049
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
449 PM EDT SUN JUN 17 2018
NCC101-172100-
/O.CON.KRAH.SV.W.0066.000000T0000Z-180617T2100Z/
Johnston NC-
449 PM EDT SUN JUN 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHEASTERN JOHNSTON COUNTY...
At 449 PM EDT, a severe thunderstorm was located 11 miles southeast
of Smithfield, moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Princeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3542 7816 3540 7816 3539 7814 3537 7816
3535 7815 3534 7822 3533 7822 3532 7824
3532 7827 3531 7829 3529 7830 3527 7837
3546 7831 3546 7814
TIME...MOT...LOC 2049Z 356DEG 10KT 3537 7822
HAIL...1.00IN
WIND...60MPH
$$
10370
WWUS52 KRAH 172057
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
457 PM EDT SUN JUN 17 2018
NCC101-172106-
/O.EXP.KRAH.SV.W.0066.000000T0000Z-180617T2100Z/
Johnston NC-
457 PM EDT SUN JUN 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JOHNSTON COUNTY
WILL EXPIRE AT 500 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
LAT...LON 3542 7816 3540 7816 3539 7814 3537 7816
3535 7815 3534 7822 3533 7822 3532 7824
3532 7827 3531 7829 3529 7830 3527 7837
3546 7831 3546 7814
TIME...MOT...LOC 2056Z 356DEG 10KT 3535 7822
$$
10What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:42 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jun 17, 2:42 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 242 PM EDT Sun Jun 17 2018 .SYNOPSIS... A large ridge of high pressure aloft will build over the Eastern United States through the middle of the week, bringing hot and humid weather. && .NEAR TERM /TODAY THROUGH MONDAY NIGHT/... As of 242 PM Sunday... For this evening and tonight, we're continuing to watch the disturbance that's currently near the VA/WV border. Its still progged to move SSE, crossing S/SE VA and E NC later tonight. Consequently, many of the CAMs show showers/tstms developing over SE VA later this afternoon and moving into and across ERN NC...mainly north and east of Raleigh, this evening. Elsewhere across central NC, ample heating and mesoscale forcing mechanisms like the Piedmont trough, diff heating boundaries, and outflow boundaries are already resulting in isolated to scattered showers/tstms over central NC. Latest mesoanalysis shows the most abundant moisture and best instability is located generally south and east of the Triad, so will have the highest PoPs this afternoon and early evening in that general area, then shifting highest PoPs east of Raleigh later this evening due to the aforementioned upper disturbance influence. Later overnight, all shower/tstm activity is expected to shift southeast of central NC, leaving the rest of the night partly cloudy. If the sky clears out where the rain previously fell, those wet areas that see clear skies could see some fog or stratus development. Lows tonight in the lower 70s. For Monday and Monday night...A series of weak disturbances rounding the east side of the mid/upr ridge (the ridge now centered over the mountains), coupled with the sea breeze and/or outflow boundaries from shower/tstm activity earlier in the night, will keep the focus and chance for additional scattered shower/tstm activity during the day and evening mainly east of I-95. Farther west (west of the Triangle) and closer to the ridge center, it will be a bit drier with weaker large-scale forcing. As such, for the day and evening hours Monday, will have the highest PoPs east and lowest PoPs west. While scattered showers and tstms and resulting cloudiness may providing a limiting factor for temps, where it remains dry with ample sunshine look for highs to climb well into the mid 90s, with head index values approaching heat advisory criteria (which is 105). Partly cloudy Monday night with lows in the mid 70s. && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... As of 155 PM Sunday... Tuesday is expected to be the hottest day and the day with the highest heat indices. Current projections remain just about the same as previously mentioned. We expect the ridge to be overhead. The dew points of 70-75 will combine with highs in the mid to upper 90s to produce heat indices of 100-105 in the NW Piedmont, and 105-110 in the east. This is highlighted in the Hazardous Weather Outlook. It currently looks as if only isolated storm chances during the afternoon or early evening will be the only chance of cooling relief Tuesday. Even lows Tuesday night should remain 75-80, near the record high daily minimums. This could yield Excessive Heat conditions. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 155 PM Sunday... Heat should back off just a bit, higher storm chances mid to late week. Hot and humid weather is expected to continue into the late week and weekend. There is a possibility of a weak cold front "backdooring" our region, possibly aided by convective outflow boundaries Thursday night into Friday. This obviously would aid in brining some enhanced thunderstorm chances and slightly cooler daytime highs for at least part of the region Friday into Sunday. Forecasting where thunderstorms and resultant boundaries will be this far out is very low confidence. Of much higher confidence is that most guidance suggests that the main fronts or cooler/less humid air will remain to our north, given the strength of the mid/upper ridge over the region. The ridge is forecast to back off a bit with slightly lower heights over the Mid-Atlantic States late Wednesday through Thursday. This does suggest a higher chance of mainly afternoon and evening thunderstorms. Lows in the 70s expected, with highs in the 90s (mid to upper 90s Wednesday, and lower to mid 90s Thursday through the weekend). Currently, the highest POP is advertised on Thursday, with a bit lower chances late week (again timing of mesoscale features low confidence this far out). && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 127 PM Sunday... 24 hour TAF conditions: VFR conditions are currently found across central NC. Additional CU, some of which will be tall/deep, will develop this afternoon, and may lead to a few showers and thunderstorms through this evening. The areas with the best chance for seeing these storms will be mainly from RDU south and eastward, although we can't rule out a stray shower/tstm back toward KGSO. Flt conditions in and near storms may briefly drop to IFR in reduced cigs/vsby with downpours. For later tonight, after any residual showers from dissipating storms end, some patchy fog or stratus will be possible, but mainly where the rain fell from earlier showers/tstms. In those areas, flt conditions may briefly drop to low-MVFR. Otherwise, after sunrise Monday morning, look for any fog to dissipate and stratus to lift, resulting in VFR conditions across all of central NC by late morning, and for the rest of the day. Beyond 18Z Monday: VFR conditions will generally persist through Wed. Typical mid-afternoon-through-mid-evening shower/storm chances will be lower than usual through Tue, with only an isolated risk each day. Shower/storm chances will increase Wed and particularly Thu as the stable ridge over the region weakens and a frontal zone approaches from the north. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...np SHORT TERM...Badgett LONG TERM...Badgett AVIATION...np
Hazardous weather outlook, Jun 17, 8:34 AM EDT, 7 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 834 AM EDT Sun Jun 17 2018 NCZ007-021>023-038-039-073-181245- Person-Forsyth-Guilford-Alamance-Davidson-Randolph-Stanly- 834 AM EDT Sun Jun 17 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Daytime heating and ample moisture will likely lead to scattered late-day thunderstorms across parts of central North Carolina today. The strongest of these storms will be capable of damaging wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Dangerously hot weather is expected through at least mid week. Heat index values are likely to be 100 to 105 degrees each day Monday through Thursday, with high temperatures in the mid to upper 90s. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ008>011-024>028-040>043-074>078-083>086-088-089-181245- Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-Edgecombe- Chatham-Wake-Johnston-Wilson-Montgomery-Moore-Lee-Harnett-Wayne- Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 834 AM EDT Sun Jun 17 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Daytime heating and ample moisture will likely lead to scattered late-day thunderstorms across parts of central North Carolina today. The strongest of these storms will be capable of damaging wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Dangerously hot weather is expected through at least mid week. Heat index values are likely to be 103 to 109 degrees each day Monday through Thursday, with high temperatures in the mid to upper 90s. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Jun 17, 3:27 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Raleigh NC
327 PM EDT SUN JUN 17 2018
NCZ025>028-041>043-078-172030-
Edgecombe NC-Nash NC-Johnston NC-Franklin NC-Durham NC-Wake NC-
Wayne NC-Wilson NC-
327 PM EDT SUN JUN 17 2018
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT NORTHERN
WAYNE...NASH...EDGECOMBE...WAKE...JOHNSTON...WILSON...SOUTHEASTERN
DURHAM AND FRANKLIN COUNTIES UNTIL 430 PM EDT...
At 326 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms along a line extending from near Tarboro to near
Clayton to near Cary. Movement was south at 10 mph.
Wind gusts up to 40 mph will be possible with these storms.
Heavy rain and minor flooding will also be possible with these
storms.
Locations impacted include...
Raleigh, Durham, Cary, Rocky Mount, Tarboro, Smithfield, Nashville,
Louisburg, Wilson and Wake Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3582 7735 3580 7747 3535 7816 3526 7841
3528 7851 3552 7869 3561 7899 3597 7887
3593 7874 3601 7870 3607 7875 3602 7855
3618 7849 3616 7842 3627 7831 3619 7792
3614 7789 3615 7768 3601 7741 3590 7734
TIME...MOT...LOC 1926Z 356DEG 9KT 3592 7759 3559 7840 3575 7876
10The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 3:27 PM EDT | Special Weather Statement | RAH | Edgecombe, Franklin, Johnston, Nash, Wake, Wilson | 63 min |
| Jun 17, 4:25 PM EDT | Special Weather Statement | RAH | Wayne | 65 min |
| Jun 17, 4:29 PM EDT | Special Weather Statement | RAH | Johnston, Wake | 61 min |
| Jun 17, 5:21 PM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Sampson | 54 min |
| Jun 17, 5:35 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Johnston, Sampson | 29 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.